Alert archive / Nevada / Flash Flood Warnings in 2018
Flash Flood Warning 68, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 18, 2018, 11:47 AM PDT for Clark County, Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2018, 11:47 AM PDT (18:47 UTC)
- Expired
- Jul 18, 2018, 2:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 105 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 2482 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
854
WGUS55 KVEF 181847
FFWVEF
NVC003-023-182145-
/O.NEW.KVEF.FF.W.0068.180718T1847Z-180718T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1147 AM PDT WED JUL 18 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
West central Clark County in southern Nevada...
Southern Nye County in south central Nevada...
* Until 245 PM PDT.
* At 1145 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain in the Wheeler Wash on the west side of the Spring
Mountains. Flash flooding is expected to begin shortly. This water
will eventually flow down to Highway 160 between mile markers 3
and 4 in Nye County.
* Some locations that will experience flooding include...
Wheeler Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3632 11574 3625 11571 3616 11597 3621 11594
3633 11584
$$
Morgan3 follow-up statements
534
WGUS75 KVEF 181927
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1227 PM PDT WED JUL 18 2018
NVC003-023-182145-
/O.CON.KVEF.FF.W.0068.000000T0000Z-180718T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Nye NV-
1227 PM PDT WED JUL 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR
WEST CENTRAL CLARK AND SOUTHERN NYE COUNTIES...
At 1224 PM PDT, Doppler radar indicated thunderstorms with heavy
rain persisting in the upper reaches of Wheeler Wash. Radar
estimated that two to five inches of rain had fallen in the wash
between 1125 AM and 1225 PM PDT. Wheeler Pass Road is likely to be
impassable, and water may flow down to the Pahrump Valley Winery and
adjacent neighborhoods.
Some locations that will experience flooding include...
Pahrump.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3632 11574 3625 11571 3616 11597 3621 11594
3633 11584
$$
Morgan419
WGUS75 KVEF 182028
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
128 PM PDT WED JUL 18 2018
NVC003-023-182145-
/O.CON.KVEF.FF.W.0068.000000T0000Z-180718T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Nye NV-
128 PM PDT WED JUL 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR
WEST CENTRAL CLARK AND SOUTHERN NYE COUNTIES...
At 126 PM PDT, Doppler radar indicated that rain was finally
tapering off over the west side of the Spring Mountains. Radar
estimated that over five and a half inches of rain fell in the
Wheeler Wash in two hours. Flash flooding is likely ongoing in the
wash, and water will flow down toward the Pahrump Valley Winery and
adjacent neighborhoods.
Some locations that will experience flooding include...
Pahrump.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3632 11574 3625 11571 3616 11597 3621 11594
3633 11584
$$
Morgan496
WGUS75 KVEF 182137
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
237 PM PDT WED JUL 18 2018
NVC003-023-182146-
/O.EXP.KVEF.FF.W.0068.000000T0000Z-180718T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-Nye NV-
237 PM PDT WED JUL 18 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL CLARK AND SOUTHERN NYE
COUNTIES WILL EXPIRE AT 245 PM PDT...
The heavy rain has ended. Runoff from heavy rain earlier this
afternoon may still impact Wheeler Wash and parts of Wheeler Wash
road...though no reports have been recieved thus far this afternoon.
LAT...LON 3632 11574 3625 11571 3616 11597 3621 11594
3633 11584
$$
OutlerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:04 AM PDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 18, 9:04 AM PDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 904 AM PDT Wed Jul 18 2018 .SYNOPSIS...Hot conditions will continue for areas west of Las Vegas today before temperatures lower several degrees Thursday. Thunderstorms will be possible across much of the forecast area through the end of the week, especially in the higher terrain. Early next week, a heatwave will be building with very hot temperatures expected. && .UPDATE...The 12Z Las Vegas sounding revealed convective inhibition to start with (-500 J/kg), but afternoon heating will lead to CAPE values around 2000 J/kg late in the day. The main driver around southern Nevada will be heating, so the Spring Mountains/Sheep Range will be the primary locations where thunderstorms will start first. As storms develop, the steering flow will take them toward the west- southwest around 15-20 mph. Some dynamic support will be provided by an inverted trough over southeast California, but southern Nevada and northwest Arizona will be on the back side of the trough. Remnant cloud cover will limit surface heating slightly. The latest high res models indicate a late afternoon start to convection over northwest Arizona and Lincoln County. There is potential again for storms in those areas to push into Clark County this evening. This is reflected in the going forecast and no immediate changes are needed. -Adair && .PREV DISCUSSION...358 AM PDT .SHORT TERM...through Thursday night. Now...Scattered thunderstorms area moving westward through the Morongo Basin of San Bernardino County. Trailing the storms radar is detecting rain showers extending back east through southern Mohave County. Strong high centered over the Great Basin is progged to shift east- southeast over the southern Rockies by early Friday morning. Inverted trough that added some additional dynamics to storms across southern Mohave and San Bernardino Counties progged to continue west into the Pacific. With no other discernible feature to latch onto todays storms will initiate over the higher terrain. The NAM and some of the latest HRRR runs are similar showing a well organized cluster of storms moving in eastern Mohave County this afternoon/evening. The uncertainty becomes how far west storms could potentially develop along outflow boundaries. As of now, models suggest this area will dissipate over eastern Clark and Mohave County in the early hours of Thursday morning. However, just to play it safe I blanketed the area with some POPs. There is a slight chance that a few storms may last through the night moving west through Inyo County. On Thursday, isolated to scattered thunderstorms possible across Inyo County, southern Nevada and Mohave County, threat for storms lessens across the Mojave Desert of eastern California. Under the strong ridge it will be another day of hot temperatures within the Owens Valley and Esmeralda County. As the high shifts eastward Thursday temperatures will start to lower. .LONG TERM...Friday through Tuesday. Strong ridge to our east progged to shift westward over Arizona early next week. Lingering moisture combined with daytime heating will still allow for thunderstorms to develop mainly along higher terrain through the weekend. The westward propagation of the high will increase temps and continue to keep thunderstorms chances mainly focused over the higher terrain. In the coming days, likely need to start considering an Excessive Heat Watch for Tuesday and beyond. && .AVIATION...For McCarran...Outside of convective influence, light, variable winds below 10 knots will continue across the terminal through the afternoon, favoring an easterly direction. Thunderstorms are possible along the surrounding higher terrain, but the probability thunderstorms and associated outflow affecting the terminal this afternoon and evening is low. CIGs should remain above 10k feet. For the rest of southern Nevada, northwest Arizona and southeast California...Outside of thunderstorm influences, winds will follow diurnal trends with speeds of 5-15 knots. CIGs at or above 10k feet in general but CIGs may drop to 5-7 k feet in shower and storms. Isolated to scattered thunderstorms are expected again this afternoon and evening along with gusty and erratic outflow winds. Most of the thunderstorm activity will remain over the higher terrain, but its possible storms will also move into the valleys. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/LONG TERM...Pierce AVIATION...Gorelow For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 18, 8:34 AM PDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
834 AM PDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM FLASH FLOOD 6 N HUALAPAI PEAK 35.17N 113.89W
07/17/2018 MOHAVE AZ DEPT OF HIGHWAYS
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
N HUALAPAI PEAK. MOHAVE COUNTY PUBLIC WORKS
REPORTED DW RANCH ROAD CLOSED DUE TO
FLOODING BETWEEN MILE MARKERS 3 AND 5. ROAD
REOPENED 5:54 PM 7/17.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:13 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Jul 17, 8:49 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 17, 9:53 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 52 min |
| Jul 17, 10:14 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.